South Dakota, 2012

Hail in South Dakota, August 10, 2012

August 10, 2012 · NWS UNR · 7 events in 3 counties and zones

A supercell thunderstorm developed over the northern Black Hills and tracked southeast through the central Black Hills. The storm produced quarter sized hail and 50 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over the northern Black Hills and tracked southeast through the central Black Hills. The storm produced quarter sized hail and 50 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 9:11 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 9:11 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 AM MDT FRI AUG 10 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER EAST-CTRL
MONTANA RESULTING IN SOUTH/SOUTHEASTERLY WINDS ACROSS THE CWA.
UPPER LEVEL ANALYSIS PLACES HIGH CENTERED OVER THE FOUR CORNERS
REGION WITH MONSOONAL PLUME WRAPPING INTO THE DAKOTAS. INITIAL
WAVE SLIDING THROUGH RIDGE NOW MAKING ITS WAY TOWARDS EASTERN
MONTANA...WHILE MUCH STRONGER WAVE WHICH WILL PRODUCE
OVERNIGHT/SATURDAYS PRECIP NOW PUSHING THROUGH THE PACIFIC
NORTHWEST APPROACHING THE ROCKIES. INITIAL WAVE MAY PRODUCE SOME
THUNDERSTORMS BY LATE THIS AFTERNOON OVER THE WRN CWA...AND HAVE
EXPANDED POPS SOME TO THE NORTHWEST WITH THIS ALONG WITH
INCREASING CLOUD COVER OVER THE AREA. OTHERWISE...GOING FORECAST
APPEARS IN GOOD SHAPE. UPDATES HAVE BEEN SENT.

&&

.AVIATION...18Z TAFS
VFR CONDITIONS WILL PREVAIL OVER THE AREA WITH SOUTHEASTERLY SFC
WINDS OF ABOUT 15KTS. DVLPMNT AND INTENSIFICATION OF A SFC LOW OVER
SOUTHEAST MONTANA AND NORTHEAST WYOMING WILL TRIGGER SCATTERED TSTMS
OVER NORTHEAST WYOMING LATE THIS AFTERNOON INTO THIS EVENING. THESE
WILL MOVE INTO THE SOUTH DAKOTA PLAINS OVERNIGHT. MESO MODELS
INDICATE POTENTIAL FOR TWO ROUNDS OF CONVECTION WITH THE SECOND
ABOUT 3-4 HOURS BEHIND THE FIRST. CEILINGS AND VSBYS WILL BE ONLY
BRIEFLY AND LOCALLY REDUCED TO MVFR...BUT SOME GUSTY SFC WINDS ARE
LIKELY WITH THE STORMS. EAST AND SOUTHEASTWARD MOVEMENT OF SFC LOW
WILL SHIFT WINDS TO THE WEST AND NORTHWEST OVER THE AREA FROM WEST
TO EAST EARLY SATURDAY MORNING.

&&

PREV DISCUSSION... /ISSUED 323 AM MDT FRI AUG 10 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
WESTERN MT...WITH FRONTAL BOUNDARY STRETCHING SOUTHEASTWARD INTO
THE CENTRAL HIGH PLAINS. CANADIAN HIGH PRESSURE IS LOCATED OVER
EASTERN ND AND MN...WITH COOLER TEMPERATURES IN THAT DIRECTION.
UPPER LEVEL ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE FOUR
CORNERS REGION...WITH RIDGING OVER THE ROCKIES. WEAK DISTURBANCES
ARE NOTED ON WATER VAPOR IMAGERY ROTATING AROUND THE RIDGE.
IMAGERY IS ALSO SHOWING MONSOONAL MOISTURE OVER MUCH OF THE
WESTERN CONUS. REGIONAL RADARS ARE SHOWING MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS ENDED ACROSS THE REGION...BUT ISOLATED
SHOWERS AND A FEW LIGHTNING STRIKES ARE NOTED FROM WESTERN ND INTO
NORTHWESTERN AND CENTRAL SD WITH LOW LEVEL JET IN THE VICINITY.
THIS ACTIVITY SHOULD DISSIPATE AROUND OR SHORTLY AFTER SUNRISE. SKIES
ARE GENERALLY PARTLY CLOUDY WITH TEMPERATURES IN THE 60S AND LOWER
70S. WINDS ARE FROM THE EAST TO SOUTHEAST AT 5 TO 15 MPH AT MOST
LOCATIONS.

UNSETTLED WEATHER CAN BE EXPECTED THROUGH SATURDAY AS LOW PRESSURE
OVER MT AND ASSOCIATED COLD FRONT SLOWLY CROSS THE AREA. THERE
WILL BE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS AS DEVELOPING
SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS. SHORT RANGE MODELS ARE
IN DECENT AGREEMENT ON TRACK OF LOW AND SHORTWAVE...BUT SHOW SOME
DIFFERENCES ON TIMING AND WHERE THE BETTER CHANCES FOR PCPN WILL
OCCUR. HAVE MADE SOME ADJUSTMENTS TO FORECAST...MAINLY TO LOWER
POPS A BIT ACROSS SOUTHERN AREAS. THE BETTER CHANCES FOR SHOWERS
AND THUNDERSTORMS RIGHT NOW LOOK TO BE ACROSS EASTERN
MT...NORTHEASTERN WY...ND...AND NORTHERN SD WITH THIS SYSTEM. AFTER A
VERY WARM DAY ACROSS THE AREA TODAY...SOME COOLER TEMPS CAN BE
EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS NORTHWESTERN SD.

FOR TODAY...SKIES WILL BE PARTLY CLOUDY IN GENERAL...WITH MAIN
INCREASE IN CLOUDS FROM THE WEST LATER IN THE AFTERNOON. THE MOST
SUNSHINE WILL LIKELY BE ACROSS AREAS SOUTH AND EAST OF THE BLACK
HILLS. HIGHS WILL BE IN THE MID 80S TO MID 90S...WARMEST ACROSS
THE SOUTHWESTERN SD PLAINS. BREEZY SOUTHEASTERLY WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATE THIS MORNING...STRONGEST
ACROSS NORTHWESTERN SD...AS SURFACE LOW MOVES SLOWLY EAST-
SOUTHEAST ACROSS SOUTHERN MT. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE ACROSS NORTHERN WY AND EASTERN MT AS
THE AFTERNOON GOES ON. THIS IS WHERE INSTABILITY WILL BE
GREATEST...WITH CAPE OF 500 TO 1000 J/KG PROGGED BY LATE
AFTERNOON. SHEAR WILL BE MARGINALLY STRONG BY LATE AFTERNOON
ACROSS THESE AREAS. THE THREAT FOR SEVERE STORMS LOOKS
MINIMAL...BUT GUSTY WINDS AND HAIL WOULD BE POSSIBLE WITH ANY
STRONGER STORMS INTO THE EVENING HOURS.

CHANCES FOR SHOWERS AND STORMS WILL INCREASE FURTHER FRIDAY NIGHT
AND SPREAD EAST ACROSS MOST OF THE CWA OVERNIGHT. THE BETTER
CHANCES LOOK TO BE FROM NORTHEASTERN WY INTO THE BLACK HILLS AND
NORTHWESTERN SD AS LOW MOVES INTO SOUTHEASTERN MT. TEMPS WILL
DROP INTO THE MID 50S TO MID 60S WITH BREEZY WINDS LINGERING IN SOME
AREAS...ESPECIALLY OVER THE SD PLAINS AS LOW LEVEL JET INTENSIFIES
OVERNIGHT.

SURFACE LOW IS PROGGED TO TRACK ACROSS THE CWA ON SATURDAY...WITH
A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE
FRONT AS IT MOVES ACROSS THE AREA. THE BETTER CHANCES WILL REMAIN
ACROSS NORTHERN SD INTO ND...TO THE NORTH AND EAST OF THE LOW AND
CLOSER TO MAIN SHORTWAVE TRACK. THE BETTER CHANCES FOR STRONGER
STORMS WOULD BE MAINLY SOUTH AND EAST OF THE BLACK HILLS AS
FRONTAL PASSAGE OCCURS THERE DURING THE MIDDAY AND AFTERNOON
HOURS. HOWEVER...THOSE CHANCES WILL REMAIN FAIRLY LOW AS
AVAILABLE INSTABILITY AND LOW LEVEL MOISTURE WILL BE RELATIVELY
WEAK. HIGH TEMP FORECAST WILL BE TRICKY WITH FRONTAL PASSAGE AND
VARYING AMOUNTS OF CLOUDINESS AND SHOWERS AROUND. WILL GO WITH HIGHS
RANGING FROM THE 70S OVER THE BLACK HILLS AND FAR NORTHWESTERN
SD...TO AROUND 90 ACROSS FAR SOUTHWESTERN SD. GUSTY NORTHWESTERLY
WINDS WILL LIKELY DEVELOP IN THE AFTERNOON ACROSS PORTIONS OF THE
WESTERN SD PLAINS AND LINGER INTO THE EVENING.

SHOWERS WILL EXIT EASTERN PORTIONS OF THE CWA SATURDAY NIGHT AS
SYSTEM MOVES SOUTH AND EAST OF THE CWA. SUNDAY WILL CLEARLY BE THE
BETTER OF THE WEEKEND DAYS FOR OUTDOOR ACTIVITIES...WITH MAINLY
SUNNY SKIES AND HIGHS IN THE 80S AND LOWER 90S. BREEZY NORTH-
NORTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE SD PLAINS DURING
THE LATE MORNING AND AFTERNOON HOURS IN THE WAKE OF EXITING SYSTEM.

EXTENDED...DISTURBED WNW MID LEVEL FLOW WILL BE IN PLACE AT THE
START OF THE PERIOD...SUPPORTING PERIODIC LOW AMPLITUDE IMPULSES
THROUGH THE REGION THROUGH MID WEEK. THE FOCUS THEN BECOMES THE
ADVECTION OF A DEEP LONG WAVE NORTHERN STREAM TROUGH INTO THE
NORTHERN TIER. FORECAST MODELS CONTINUE TO SUPPORT PHASING OF A NE
PAC UPPER LEVEL DISTURBANCE WITH A SOUTHERN PERIPHERY POLAR LOW
IMPULSE...WITH LONG TRAJECTORY CAA UNDER THE MID LEVEL TROUGH. END
RESULT LOOKS TO BE A SIG NEGATIVE INFLUENCE TO THE THICKNESS OVER
THE NORTHERN PLAINS BEHIND A COLD FRONT WED...WITH AN APPRECIABLE
COOL DOWN LOOKING MORE LIKELY THUR-FRI. GROWING INDICATIONS FOR
DOWNSTREAM BLOCKING OVER THE WESTERN ATLANTIC MAY SUPPORT COOL TEMPS
INTO NEXT WEEKEND...ESP IF SECONDARY IMPULSES ROTATE AROUND THE
BACKSIDE OF THE EXPECTED MASSIVE CENTRAL/EASTERN NOAM UPPER TROUGH.

RETAINED POPS IN THE MONDAY AFTERNOON/MON NIGHT PERIODS FOR A
CONTINUED PROGGED LOW AMPLITUDE IMPULSE. LL MOISTURE CERTAINLY
LACKING. HOWEVER...STRONG HEATING WITH SUBTLE LARGE SCALE ASCENT
WOULD BE MORE THAN ENOUGH TO SUPPORT DIURNAL
CONVECTION...TRANSITIONING TO HIGH CENTERED THETA-E ADV OVERNIGHT. ALSO
RETAINED POPS TUES NIGHT THROUGH WED NIGHT WITH AN EXPECTED THETA-E
RISE/FALL COUPLET ASSOCIATED WITH THE DEEP NORTHERN STREAM UPPER
TROUGH. FORECAST MODELS CERTAINLY DONT SEEM TO SUPPORT MUCH PRECIP
DEVELOPMENT WITH THIS SYSTEM...GIVEN LACK OF SIG DEEP MOISTURE AND
LIKELY CAPPING AHEAD OF THE COLD FRONT. HOWEVER...GIVEN THE
INTENSITY OF THE UPPER TROUGH...CERTAINLY DONT SEE ANY REASON TO
REMOVE/ADJUST POPS IN THIS PERIOD UNTIL WAVE TIMING BECOMES BETTER
ESTABLISHED. RETAINED SMALL CHANCES FOR TS OVER THE BH THUR GIVEN
SIG MID LEVEL COOLING WITH STEEP AFTERNOON LL LAPSE RATES...IN
ADDITION TO CONCERN FOR A POSSIBLE SOUTHERN PERIPHERY LOW AMPLITUDE
IMPULSE.

AS FOR TEMPS...RETAINED WARM READINGS MON-TUE...WITH A DOWN TREND IN
HIGHS/LOWS WED /WESTERN AREAS/ THROUGH FRIDAY. GEFS CONTINUES TO PROG
H7 TEMPS 1-2 STANDARD DEVIATION BELOW CLIMO THUR-FRI...WITH SIG H85
COOLING IN ECMWF/GFS SOLUTIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM....WFO UNR
AVIATION...BARBER
Hazardous weather outlook, Aug 10, 5:26 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
626 AM MDT FRI AUG 10 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
626 AM MDT (726 AM CDT) FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA...WITH THE
CHANCES SPREADING EASTWARD ACROSS THE REST OF THE FORECAST AREA
TONIGHT. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORMS IS LOW...BUT
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL...GUSTY
WINDS...AND HEAVY RAIN. THE BETTER CHANCES FOR STRONGER
THUNDERSTORMS WOULD BE OVER NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE
AREA AS A COLD FRONT MOVES EAST ACROSS THE FORECAST AREA. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MIDDAY
THROUGH EARLY EVENING HOURS...MAINLY FOR AREAS SOUTH AND EAST OF
THE BLACK HILLS. HAIL AND GUSTY WINDS ARE LIKELY WITH ANY STRONGER
STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 10, 12:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT FRI AUG 10 2012

SDZ024-025-102015-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
152 PM MDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 215
PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF CENTRAL CITY...OR 6 MILES
SOUTH OF DOWNTOWN SPEARFISH...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  TERRY PEAK...
  CENTRAL CITY...
  LEAD...
  GALENA...

&&

LAT...LON 4446 10363 4431 10364 4435 10392 4446 10391
TIME...MOT...LOC 1952Z 273DEG 12KT 4441 10384

CARSTENS

The radar

The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Lawrence

When
August 10, 1:00 PM MST to 1:10 PM MST
Where
Lawrence County, Deadwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -103.730

Hail, Lawrence

When
August 10, 1:00 PM MST
Where
Lawrence County, 3.04 mi WNW of Central City
Measured
0.88 in hail
Reported by
Public
Coordinates
44.380, -103.810

Hail, Lawrence

When
August 10, 2:20 PM MST
Where
Lawrence County, 3.17 mi W of Nemo
Measured
1 in hail
Reported by
Public
Coordinates
44.192, -103.564

Quarter sized hail covered the ground.

Hail, Pennington

When
August 10, 2:37 PM MST
Where
Pennington County, 3.22 mi NNE of Silver City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.122, -103.542

Hail, Pennington

When
August 10, 3:16 PM MST
Where
Pennington County, Rockerville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.960, -103.360

Hail, Pennington

When
August 10, 3:35 PM MST to 3:45 PM MST
Where
Pennington County, Hayward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.870, -103.330

Hail, Custer

When
August 10, 4:00 PM MST to 4:12 PM MST
Where
Custer County, 4.42 mi NNW of Fairburn
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.749, -103.244

Hail driven by 52 mph wind gusts broke windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397292, 397294, 397295, 397296, 397298, 397300, 397301.